Alert archive / Virginia / Tornado Warnings in 2017
Tornado Warning 22, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 5, 2017, 8:26 AM EDT for City of Virginia Beach, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 8:26 AM EDT (12:26 UTC)
- Expired
- May 5, 2017, 9:00 AM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 6:25 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
598
WFUS51 KAKQ 051226
TORAKQ
VAC810-051300-
/O.NEW.KAKQ.TO.W.0022.170505T1226Z-170505T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
826 AM EDT FRI MAY 5 2017
The National Weather Service in Wakefield has issued a
* Tornado Warning for...
The southeastern City of Virginia Beach in southeastern Virginia...
* Until 900 AM EDT
* At 826 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Moyock, or 7 miles north of Currituck, moving
north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Back Bay around 835 AM EDT.
Virginia Beach around 900 AM EDT.
Other locations impacted by this tornadic thunderstorm include Dam
Neck, Munden, Macons Corner, Sigma, Pungo and Sandbridge Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&
LAT...LON 3656 7589 3655 7595 3657 7589 3666 7593
3671 7593 3672 7594 3672 7597 3670 7595
3664 7599 3657 7599 3655 7596 3655 7601
3660 7606 3655 7606 3655 7610 3683 7601
3682 7597 3658 7587
TIME...MOT...LOC 1226Z 201DEG 35KT 3655 7606
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SCALORAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 5, 6:36 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 5, 6:36 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
636 AM EDT Fri May 5 2017
.SYNOPSIS...
A complex area of low pressure impacts the region today. The
system will then lift into New England over the weekend. High
pressure returns early to mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado watch 196 has been issued for SE VA/NE NC until 1pm.
Latest surface analysis depicts 997 mb low pres over eastern
TN/KY with its attendant warm front extending east into the Mid
Atlantic. Previous thinking on today's forecast remains on
track...with light to moderate rain overspreading the area this
morning, and areas of heavy rain expected as well later this
morning due to strong forcing and GOM moisture out ahead of an
upper-level low currently centered over TN. Will continue
mention in the HWO. Total rain amounts should average 1.0-1.5
in. Also, chance continues for thunder especially over southern
areas. Despite strong shear and forcing, meager instability will
limit the severe threat. Cannot rule out some damaging wind
gusts and an isolated tornado however in stronger storms this
morning, again over southern areas. Rain chances decrease this
aftn as the main slug of moisture and cold front pull offshore.
Will maintain at least a slight-low chance of showers late in
the day though with the upper-level low still west of the area.
High temps today in the mid 70s most areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The upper-level low lifts NE along the spine of the Appalachians
tonight/Saturday morning before reorganizing over the eastern
Great Lakes late Saturday as additional energy diving south from
Canada further deepens it. The end result will be the chance
for additional instability showers on Saturday and overall
mostly cloudy/breezy conditions. Will carry 20-24% pops. Lows
tonight in the 50s. Highs Saturday in the mid 60s to lwr 70s.
The upper-level low heads north into SE Canada Saturday
night/Sunday with additional spokes of energy rotating around
the base of the low. Timing/intensity of these features is tough
to judge but at this time cannot rule out at least lingering
low end pops (15-30%) during this time. Remaining partly to
mostly cloudy with below normal temps. Lows Saturday night from
the mid 40s to mid 50s. Highs Sunday in the mid/upr 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Trough aloft exits off the coast Sun night...w/ NW flow of
dry/cool air for Mon-Tue. By Wed...region to become sandwiched
between an storm off the coast and one taking shape invof mid MS
Valley. Moisture (and PoPs) expected to increase Wed into
Thu...as temperatures remain several deg F below normal.
Lows Sun/Mon nights 40 to 45F inland to around 50F at the
coast. Highs Mon/Tue ranging through the 60s. Lows Tue/Wed
nights from the m40s NW to the m50s SE. Highs Wed/Thu from the
m60s N to around 70F S.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR/IRF this morning as moderate, to at times
heavy, rain overspreads the area ahead of an approaching cold
front. Expect mainly low stratus with some low vsbys in pockets
of heavy rain. Winds will be from the southeast and gusty...to
around 20-30 kt. Cigs improve later in the day as the cold frnt
pushes off to the east and pcpn ends.
OUTLOOK...Conditions improve tonight but scattered showers are
expected Saturday as an upper-level low affects the Mid
Atlantic states. There will be a chance for showers Saturday and
Saturday night but aviation conditions will be minimally
impacted. As high pressure builds in mainly dry and VFR
conditions are expected Sunday through Tuesday.
&&
.MARINE...
Modest pressure falls of -8mb/6hr will support a SE wind of
20-25kt, with gusts up to 30kt for the ocean/Bay early this morning.
Low pressure pivots nwd into the Ern Great Lakes today into tonight
with an occluded front pushing across the coast this aftn. The wind
becomes SSE 20-25kt ahead of the front later this morning and then
becomes SW 15-25kt by later this aftn and continuing into tonight
and Saturday. Gale gusts remain a low prob within a WAA regime, and
will likely be confined to potential convection later this morning.
Seas build to 5-8ft with 3-5ft waves in the Bay. The timing on all
SCAs remains the same. The wind will become WNW and average 10-15kt
later Saturday into Sunday. Low pressure lingers well NE of the area
early next week as high pressure builds across the Southeast.
&&
.TIDES/COASTAL FLOODING...
A gradual increase in tidal surge and anomaly will commence
today primarily across the middle/nrn Bay/lower Potomac as
modestly strong SSE flow continues. Tidal anomalies build to
1.0-1.2ft above normal for high tide late this morning/early
aftn for Lewisetta/Bishops Head/Cambridge, which should result
in water levels within 0.5ft of minor flood. Tidal anomalies
potentially reach ~1.5ft for high tide tonight as the flow
shifts to SSW, which could push Bishops Head/Cambridge into
minor flood. Water levels remain elevated into Saturday with
these locations potentially again within 0.5 ft of minor flood
thresholds. The wind becomes westerly Saturday night into
Sunday, which will allow for tidal anomalies to diminish.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Small Craft Advisory until 6 PM EDT Saturday for NCZ102.
VA...Small Craft Advisory until 6 PM EDT Saturday for VAZ525.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ630>638-
650-652-654-656-658.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...ALB
AVIATION...MAS/LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 5, 3:15 AM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 315 AM EDT Fri May 5 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-060715- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 315 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms will produce locally heavy downpours this morning. Ponding of water on roadways as well as some minor flooding of low lying and poor drainage areas is possible. There is also a small chance of severe weather with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 7:37 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
737 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM TSTM WND DMG 1 NNW CHURCH ROAD 37.17N 77.64W
05/05/2017 DINWIDDIE VA TRAINED SPOTTER
FUNNEL CLOUD SPOTTED WITH TREES DOWN NORTH
OF FIVE FORKS ALONG HWY 460.
&&
JMLocal storm report, May 5, 7:40 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG CHESTERFIELD 37.38N 77.51W
05/05/2017 CHESTERFIELD VA 911 CALL CENTER
TREES DOWN AT HICKORY ROAD AND RIVER ROAD.
&&
JMSpecial weather statement, May 5, 7:47 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
747 AM EDT FRI MAY 5 2017
NCZ013>016-030>032-VAZ096-097-051230-
Hertford-Pasquotank-Bertie-Camden-Gates-Perquimans-Chowan-Suffolk-
Chesapeake-
747 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...NORTHWESTERN PERQUIMANS...NORTHEASTERN
BERTIE...SOUTHEASTERN HERTFORD...GATES...AND NORTHWESTERN CHOWAN
COUNTIES...THE WESTERN CITY OF CHESAPEAKE AND THE CITY OF SUFFOLK...
At 746 AM EDT, a strong thunderstorm was located near Ryland, moving
north at 55 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Gatesville, Sunbury, Ryland, Downtown Suffolk, Deep Creek,
Chesapeake, Portsmouth, Suffolk, Harrellsville, Tyner, Bowers Hill,
Hobbsville, Cradock, Whaleyville, Belvidere, Rockyhock, Driver,
Corapeake, Kings Fork and Western Branch.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3620 7675 3624 7674 3623 7673 3624 7673
3625 7681 3680 7668 3688 7658 3684 7639
3681 7640 3679 7638 3680 7629 3681 7629
3680 7623 3614 7657
TIME...MOT...LOC 1146Z 196DEG 48KT 3630 7669
SCALORALocal storm report, May 5, 8:02 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
802 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 2 SSE CHAMBERLAYNE 37.60N 77.42W
05/05/2017 HENRICO VA 911 CALL CENTER
TREES DOWN NEAR OVERTON ROAD AND GALAXIE
ROAD.
&&
JMLocal storm report, May 5, 8:16 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 2 SSW FORT LEE 37.21N 77.34W
05/05/2017 PRINCE GEORGE VA 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ACROSS
COUNTY. TREE DOWN ON A HOUSE ON BOISSEAU
DRIVE.
&&
JMLocal storm report, May 5, 8:22 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM TSTM WND DMG 1 NW ROCKYHOCK 36.19N 76.70W
05/05/2017 CHOWAN NC LAW ENFORCEMENT
POSSIBLE TORNADO. TREES DOWN AND TOPPED
ALONG ROCKY HOCK ROAD.
&&
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:02 AM EDT | Special Weather Statement | AKQ | Prince Edward | 43 min |
| May 5, 5:10 AM EDT | Special Weather Statement | AKQ | Mecklenburg | 50 min |
| May 5, 5:22 AM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Mecklenburg | 38 min |
| May 5, 5:27 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Lunenburg, Mecklenburg, Nottoway, Prince Edward | 48 min |
| May 5, 5:58 AM EDT | Special Weather Statement | AKQ | Southampton | 47 min |
| May 5, 6:04 AM EDT | Special Weather Statement | AKQ | Amelia, Brunswick, Chesterfield, Dinwiddie, Hanover, Nottoway and 4 more | 56 min |
| May 5, 6:15 AM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Lunenburg, Mecklenburg | 30 min |
| May 5, 6:21 AM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Nottoway, Powhatan | 24 min |
| May 5, 6:38 AM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Greensville, Nottoway, Sussex, City of Emporia | 52 min |
| May 5, 6:49 AM EDT | Tornado Warning | AKQ | Brunswick, Dinwiddie | 26 min |
| May 5, 6:55 AM EDT | Special Weather Statement | AKQ | Caroline, Chesterfield, Hanover, City of Richmond | 50 min |
| May 5, 7:13 AM EDT | Tornado Warning | AKQ | Amelia, Chesterfield, Dinwiddie, Henrico, City of Richmond | 32 min |
| May 5, 7:20 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Dinwiddie, Greensville, Henrico, James City and 9 more | 40 min |
| May 5, 7:39 AM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, Hanover, Henrico, King and Queen, King William and 4 more | 51 min |
| May 5, 7:47 AM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Suffolk | 43 min |
| May 5, 7:54 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Essex, Gloucester, Henrico, James City, King and Queen and 9 more | 51 min |
| May 5, 8:02 AM EDT | Tornado Warning | AKQ | City of Virginia Beach | 28 min |
| May 5, 8:08 AM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 52 min |
| May 5, 8:20 AM EDT | Special Marine Warning | AKQ | 85 min | |
| May 5, 8:22 AM EDT | Special Marine Warning | AKQ | 83 min | |
| May 5, 8:28 AM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen, Northumberland, Richmond, Westmoreland | 33 min |
| May 5, 8:29 AM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 46 min |
| May 5, 8:40 AM EDT | Severe Thunderstorm Warning | AKQ | Essex, Gloucester, James City, King and Queen, Lancaster, Mathews and 5 more | 50 min |
| May 5, 9:00 AM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 60 min |
| May 5, 9:17 AM EDT | Special Weather Statement | AKQ | Accomack, Northampton | 58 min |
| May 5, 9:44 AM EDT | Special Marine Warning | AKQ | 61 min | |
| May 5, 9:49 AM EDT | Special Marine Warning | AKQ | 56 min | |
| May 5, 10:43 AM EDT | Special Marine Warning | AKQ | 62 min | |
| May 5, 12:10 PM EDT | Special Weather Statement | AKQ | Dinwiddie, Greensville, Sussex, City of Emporia | 50 min |
| May 5, 3:51 PM EDT | Special Weather Statement | AKQ | Goochland, Powhatan | 39 min |
| May 5, 4:14 PM EDT | Special Weather Statement | AKQ | Amelia, Lunenburg | 46 min |
| May 5, 4:33 PM EDT | Special Weather Statement | AKQ | Goochland | 27 min |
| May 5, 5:01 PM EDT | River Flood Warning | AKQ | Buckingham, Fluvanna | 47 hr |
| May 5, 5:01 PM EDT | River Flood Warning | AKQ | Chesterfield, Henrico, City of Richmond | 63 hr |
| May 5, 5:01 PM EDT | River Flood Warning | AKQ | Fluvanna | 16 hr |
| May 5, 5:03 PM EDT | Special Weather Statement | AKQ | Hanover | 27 min |
| May 5, 5:23 PM EDT | Special Weather Statement | AKQ | Goochland | 37 min |
| May 5, 5:39 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Louisa | 36 min |
| May 5, 6:03 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 27 min |
| May 5, 6:27 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 48 min |
| May 5, 6:54 PM EDT | Special Weather Statement | AKQ | Isle of Wight, Southampton, City of Franklin | 51 min |
| May 5, 6:59 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 46 min |
| May 5, 7:43 PM EDT | Tornado Warning | AKQ | Isle of Wight, Southampton, Surry | 32 min |
Nearby
Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.